Texas, 2012Wildfire in Texas, August 7 to 21, 2012
August 7 to 21, 2012 · NWS FWD · 3 events in 1 county or zone
Two large fires burned in Palo Pinto County during the first half of the month; very near and even over locations that were burned by the massive grass fires in 2011. The Rhodes Ranch II fire began on the 7th and burned nearly 2000 acres before it was controlled on the 21st.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- $500
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two large fires burned in Palo Pinto County during the first half of the month; very near and even over locations that were burned by the massive grass fires in 2011. The Rhodes Ranch II fire began on the 7th and burned nearly 2000 acres before it was controlled on the 21st. The Dark Horse Fire began on the 9th and burned approximately 1700 acres before it was controlled on the 21st. The only damage caused by either fire was to a well site by the Dark Horse Fire. In addition, a 3rd and much smaller fire burned some hay bales on the 7th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 7, 9:55 AM CST, 1 hour 5 minutes earlier.
Area forecast discussion, Aug 7, 9:55 AM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1055 AM CDT TUE AUG 7 2012
.UPDATE...
A FEW SHOWERS AND THUNDERSTORMS CONTINUE ACROSS THE FAR WESTERN
COUNTIES ALONG A LINE FROM GRAHAM TO ABILENE. LIGHTNING HAS
RECENTLY BEEN OBSERVED WITH ONE STORM IN YOUNG COUNTY BUT
OTHERWISE...NOT MUCH PRECIPITATION APPEARS TO BE REACHING THE
GROUND. ADDITIONAL ISOLATED TO SCATTERED THUNDERSTORMS ARE
EXPECTED TO DEVELOP ACROSS THE REGION THIS AFTERNOON. DAMAGING
DOWNBURST WINDS AND QUARTER SIZED HAIL WILL BE POSSIBLE WITH THE
STRONGER STORMS. THE STORM ACTIVITY SHOULD DIMINISH IN THE EVENING
HOURS.
THE INHERITED FORECAST WAS ON TRACK BUT DID MAKE A FEW MINOR
CHANGES TO THE AFTERNOON HIGHS. ALSO...INCREASED DEWPOINTS SOME
FOR THE AFTERNOON HOURS. THIS WILL RESULT IN HEAT INDEX VALUES
APPROACHING 105 DEGREES LATE THIS AFTERNOON IN SOME
LOCATIONS...MAINLY ALONG AND EAST OF INTERSTATE 35. HOWEVER...THE
TEMPERATURE FORECAST COULD BE AFFECTED BY AFTERNOON THUNDERSTORMS
AND CLOUD COVER.
82/JLD
&&
.AVIATION...
MID AND UPPER FLOW WILL REMAIN PREDOMINANTLY OUT OF THE NORTH
TODAY AROUND THE EDGE OF AN UPPER RIDGE CENTERED OVER THE FOUR
CORNERS. A WEAK VORT MAX PRODUCING NOCTURNAL CONVECTION OVER OK
AND KS IS PROJECTED TO DROP S IN THE FLOW ALOFT AND KICK OFF
ISOLATED STORMS LATER TODAY NEAR THE RED RIVER...WITH STORM MOTION
BRINGING CELLS SOUTH-SOUTHWEST TOWARDS THE METROPLEX LATE THIS
AFTERNOON AND THIS EVENING. WILL GO AHEAD AND PLACE A VCTS IN
DALLAS-FORT WORTH AREA TERMINAL FORECASTS FOR THE LATE
AFTERNOON/EVENING PERIOD. COVERAGE SHOULD REMAIN FAIRLY LOW AND
ACTIVITY WILL LIKELY DIMINISH AFTER SUNSET. AT THIS TIME...WILL
NOT INCLUDE CB OR VCTS AT KACT BASED ON GUIDANCE KEEPING ACTIVITY
MAINLY OVER THE NORTHERN HALF OF NORTH TEXAS TODAY. OTHERWISE VFR
CONDITIONS WILL CONTINUE. WINDS SHOULD BE LIGHT SOUTH BUT OUTFLOW
FROM ANY STORMS THAT DEVELOP NEARBY WOULD LIKELY PRODUCE A BRIEF
PERIOD OF NORTH WINDS.
30
&&
.PREV DISCUSSION... /ISSUED 341 AM CDT TUE AUG 7 2012/
WEAK NORTH TO NORTHWEST FLOW ALOFT WILL PREVAIL OVER NORTH TEXAS
THROUGH EARLY NEXT AS UPPER LEVEL HIGH PRESSURE REMAINS ANCHORED
ACROSS THE WESTERN STATES. WEAK LARGE SCALE LIFT COUPLED WITH A
MODERATELY UNSTABLE ATMOSPHERE WILL RESULT IN ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS THE NEXT FEW DAYS WITH STORMS
MOST LIKELY DURING THE HEAT OF THE AFTERNOON. ANY STORM THAT
DEVELOPS IN THE AFTERNOON/EARLY EVENING WILL HAVE A POTENTIAL FOR
DAMAGING DOWNBURST WINDS DUE TO DRY AIR BELOW THE HIGH BASED STORMS.
PRECIPITATION CHANCES WILL DECREASE AS WE HEAD INTO THE WEEKEND AS
DRIER AIR FILTERS IN BEHIND A COLD FRONT. THE DRY AIR SHOULD
LINGER THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK.
TEMPERATURES THE REMAINDER OF THE WEEK WILL BE HOT WITH AFTERNOON
HIGHS GENERALLY IN THE UPPER 90S TO AROUND 103. OVERNIGHT LOWS
WILL RANGE FROM THE MID 70S TO NEAR 80. THE MIXING DOWN OF DRIER
AIR SHOULD KEEP AFTERNOON HEAT INDEX VALUES BELOW 105.
THEREFORE...WE WILL NOT ISSUE A NEW HEAT ADVISORY WITH THIS
PACKAGE. TEMPERATURES WILL COOL A FEW DEGREES ON THE WEEKEND DUE
TO VERY WEAK COLD AIR ADVECTION BEHIND THE EXPECTED COLD FRONT.
79
&&
.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 104 80 102 80 100 / 20 20 20 20 20
WACO, TX 104 76 101 77 100 / 20 10 20 20 20
PARIS, TX 100 76 98 74 97 / 20 20 20 20 20
DENTON, TX 104 78 102 77 100 / 20 20 20 20 20
MCKINNEY, TX 103 77 102 77 99 / 20 20 20 20 20
DALLAS, TX 105 82 102 80 101 / 20 20 20 20 20
TERRELL, TX 102 76 100 76 98 / 20 20 20 20 20
CORSICANA, TX 101 77 100 77 100 / 20 10 20 20 20
TEMPLE, TX 101 74 100 74 99 / 20 10 20 20 20
MINERAL WELLS, TX 103 74 101 73 100 / 20 20 20 20 20
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
58/82
Hazardous weather outlook, Aug 7, 9:38 AM CST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
1038 AM CDT TUE AUG 7 2012
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-081200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
1038 AM CDT TUE AUG 7 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH
TEXAS THIS AFTERNOON AND TONIGHT. A FEW STORMS COULD PRODUCE
DAMAGING DOWNBURST WINDS IN EXCESS OF 60 MPH AND 1 INCH HAIL
LATE THIS AFTERNOON AND EARLY THIS EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
A CHANCE FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL
CONTINUE ACROSS NORTH TEXAS WEDNESDAY THROUGH FRIDAY. GUSTY
DOWNBURST WINDS AND LIGHTNING WILL CONTINUE TO BE THE MAIN THREATS
EACH DAY.
.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED BETWEEN 3 PM AND 8 PM.
Wildfire, Palo Pinto
- When
- August 7, 11:00 AM CST to 3:00 PM CST
- Where
- Palo Pinto forecast zone
- Crop damage
- $500
- Reported by
- Newspaper
- Coordinates
- 32.753, -98.313 (the zone’s center; the record gives no point)
A spark from a hay baler started a small grass fire on Blue Flat Road near the Erath County line. The fire burned about 5 acres and burned 4-5 bales of hay.
Wildfire, Palo Pinto
- When
- August 7, 4:00 PM CST to August 21, 7:31 AM CST
- Where
- Palo Pinto forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 32.753, -98.313 (the zone’s center; the record gives no point)
The Rhodes Ranch II fire was started on the Rhodes Ranch property northeast of the city of Palo Pinto. The fire was started by lightning and burned a total of 1,995 acres. No damage was caused by this fire.
Wildfire, Palo Pinto
- When
- August 9, 11:00 AM CST to August 21, 7:31 AM CST
- Where
- Palo Pinto forecast zone
- Property damage
- $1,000
- Reported by
- Park/Forest Service
- Coordinates
- 32.753, -98.313 (the zone’s center; the record gives no point)
The Dark Valley Ranch fire was started off State Highway 254, east of State Highway 16 between Graford and Possum Kingdom Lake. The fire was started by lightning and burned a total of 1,745 acres. The only damage caused by this fire was to a well site.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Tennessee, August 7, 20121 death · 1 event
- Heat in California, August 7, 20121 death · 1 event
- Hail in Wisconsin, August 7, 2012$2.0 million · 1.75 in hail · 1 event
- Flash Flooding in Georgia, August 7, 2012$456,000 · 6 events
- Flash Flooding and Flood in Georgia, August 7 to 8, 2012$250,000 · 7 events
- Hail in Nebraska, August 7, 2012$100,000 · 1.75 in hail · 6 events
- Damaging Wind and Heavy Rain in Arizona, August 7, 2012$105,000 · 56 kt wind · 2 events
- Flash Flooding and Heavy Rain in Alabama, August 7, 2012$50,000 · 4 events
- Damaging Wind in Iowa, August 7, 2012$35,000 · 75 kt wind · 1 event
- Damaging Winds in Oklahoma, August 7, 2012$30,000 · 65 kt wind · 4 events
- Lightning Strike in Georgia, August 7, 2012$30,000 · 1 event
- Drought in Iowa, August 7 to 28, 201221 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407137, 407132, 407134.